Maryland, 2005

Damaging Winds in Maryland, July 23, 2005

July 23, 2005 · NWS LWX · 3 events in 2 counties and zones

A cold front moved across the District of Columbia and central Maryland, and triggered a large complex of showers and thunderstorms. Some of these thunderstorms reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved across the District of Columbia and central Maryland, and triggered a large complex of showers and thunderstorms. Some of these thunderstorms reached severe limits. Significant power outages occurred, as well as tree damage and property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 8:05 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 22, 8:05 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 PM EDT FRI JUL 22 2005

.SHORT TERM (REST OF TONIGHT)...

SURFACE ANALYSIS FROM 00Z SHOWS THE WEAK FRONTAL BOUNDARY DRAPED
ACROSS THE FORECAST AREA. RADAR IS MOSTLY CLEAR FOR NOW...WITH ONLY
AN ISOLATED SHOWER SEEN OVER THE SOUTHERN TIP OF ALLEGANY COUNTY.
CONVECTION WAS SUPPRESSED EARLIER THIS AFTERNOON INTO THIS
EVENING...WITH ACARS SOUNDING DATA SHOWING MOST OF THE AREA CAPPED.
THE 00Z KIAD SOUNDING SHOWS CAPE VALUE OF 1800 J/KG AND PRECIPITABLE
WATER OF 1.42 INCHES. REGIONAL OBSERVATIONS SHOW TEMPERATURES STILL
IN THE 80S WITH DEWPOINTS IN THE LOW TO MID 70S.

THE CONCERN OVER THE NEXT SEVERAL HOURS WILL BE THE BROKEN LINE OF
SHOWERS AND THUNDERSTORMS MOVING SOUTH FROM CENTRAL PENNSYLVANIA.
NAM 12 SHOWS ANOTHER ROUND OF SHORT WAVES APPROACHING FORM THE
NORTHWEST OVERNIGHT. HAVE ADJUSTED POPS ACCORDING TO RADAR
TRENDS...KEEPING 30 POPS ACROSS THE FORECAST AREA THROUGH
06Z...TAPERING TO THE SOUTHEAST BY MORNING. MAIN UPDATE IS TO REMOVE
THE HEAT ADVISORY FROM THE SOUTHEASTERN COUNTIES.
OTHERWISE...ONGOING FORECAST LOOKS GOOD AND UPDATED PRODUCTS WILL BE
OUT SHORTLY.

&&

.AVIATION...

WILL UPDATE TAFS ACCORDINGLY AS THREAT OF SHOWERS AND THUNDERSTORMS
MOVES CLOSER TO THE AREA. MENTIONED FOG AND HAZE FOR TOMORROW
MORNING...AS DEWPOINTS HAVE BEEN SLOW TO FALL WITH THE FRONT.
OTHERWISE...VFR CONDITIONS TO PREVAIL FOR TOMORROW.

&&

.PREVIOUS DISCUSSION...

LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...

SFC HIGH PRESSURE WILL MOVE FROM THE EASTERN GREAT LAKES INTO
NORTHERN MARYLAND SATURDAY NIGHT WITH WEAK LOW LEVEL CAA BRINGING
COOLER AND DRIER AIR INTO THE CWA. WINDS WILL BECOME LIGHT SATURDAY
NIGHT WITH THE HIGH PRESSURE BUILDING TO THE NORTH. DEWPOINTS WILL
FALL INTO THE 60 TO 65 DEGREE RANGE...ALLOWING SUNDAY MORNING LOWS
TO DROP TO WITHIN A FEW DEGREES OF THE DEWPOINTS. SFC HIGH AND H85
RIDGE WILL MOVE OFF THE MID ATLANTIC COAST SUNDAY...AND RETURN LOW
LEVEL FLOW WILL INCREASE FROM THE SOUTH TO SOUTHWEST BY MIDDAY. 12Z
RUNS OF THE NAM AND GFS SHOW PW VALUES INCREASING FROM AROUND 1 INCH
AT 12Z SUNDAY TO BETWEEN 1.5 AND 2 INCHES BY 00Z MONDAY. WITH THE
RETURN OF MOISTURE...SKIES WILL BECOME PARTLY CLOUDY SUNDAY
AFTERNOON. H85 TEMPERATURES WILL RECOVER TO NEAR 18 C SUNDAY...AND
HIGHS WILL BE WITHIN A FEW DEGREES OF 90 IN THE LOWER ELEVATIONS.

A LARGE UPPER HIGH IN THE TN VALLEY WITH A MAXIMUM H5 HEIGHT NEAR
596 DM WILL DRIFT TO THE EAST MONDAY AND INTO EASTERN SOUTH CAROLINA
TUESDAY. H85 TEMPERATURES IN THE 20 AND 22 C RANGE BOTH DAYS WILL
RESULT IN ABOVE NORMAL TEMPERATURES WHICH WILL PEAK IN THE MID 90S.
IF THE NAM SOLUTION H85 TEMPERATURES NEAR 24 C ON MONDAY WERE
REALIZED...HIGHS NEAR 100 WOULD BE LIKELY. BUT FOR NOW WILL HOLD OFF
UNTIL FURTHER MODEL RUNS...AND TREND HIGHS UPWARD. AS THE UPPER HIGH
MOVES TO THE SOUTHEAST OF THE CWA TUESDAY...PW VALUES OF GREATER
THAN 2 INCHES ARE FORECAST. THE CAPPING INVERSION WILL BE WEAKEST
ACROSS THE WESTERN HIGHLANDS OF THE AREA...WHERE TERRAIN INDUCED
CIRCULATIONS COULD GENERATE SCATTERED AFTERNOON CONVECTION.

MEDIUM RANGE MODELS DIFFER ON THE TIMING OF THE COLD FRONTAL PASSAGE
LATE IN THE FORECAST PERIOD. THE GFS AND CANADIAN MODELS POINT TO
THE FROPA WEDNESDAY NIGHT...WHILE THE ECMWF WOULD BRING THE FRONT
THROUGH THURSDAY. WILL LEAN TOWARD THE ECMWF...AS CLIMATOLOGY WOULD
SUGGEST THAT A COLD FRONT MOVING INTO A STRONG HIGH PRESSURE SYSTEM
IN JULY WILL BE LESS PROGRESSIVE. WILL INCLUDE CHANCE POPS BOTH DAYS
FOR THE POSSIBILITY OF A LEE TROUGH WEDNESDAY AND THE FROPA THURSDAY.
GFS AND GFS ENSEMBLE MEMBERS INDICATE THAT THE FRONT WILL PUSH INTO
NORTHERN NC FRIDAY...AND HIGHS NEAR TO SLIGHTLY BELOW NORMAL WITH
DEWPOINTS IN THE LOWER TO MID 60S COULD RETURN TO THE AREA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...ALLEN
PREVIOUS DISCUSSION...HTS/SMITH
Hazardous weather outlook, Jul 22, 10:35 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT FRI JUL 22 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-230945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1135 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE A HOT AND HUMID AFTERNOON ACROSS THE REGION...
PARTICULARLY IN THE URBANIZED INTERSTATE 95 CORRIDOR. HEAT INDICES
WILL REACH THE MID 80S TO MID 90S WEST OF THE BLUE RIDGE...AND WILL
TOP OUT IN THE MID TO UPPER 90S TO THE EAST. AROUND
FREDERICKSBURG...WHERE A HEAT ADVISORY HAS BEEN POSTED...THE HEAT
INDEX WILL REACH 100 DEGREES.

A COLD FRONT IS EXPECTED TO MOVE OVER THE EXTREME EASTERN
PANHANDLE OF WEST VIRGINIA...MUCH OF MARYLAND AND NORTHERN
VIRGINIA LATE THIS AFTERNOON AND INTO THE EVENING HOURS.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY
RAINFALL. THERE COULD BE LOCALIZED WIND DAMAGE OR FLOODING OF SMALL
STREAMS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ABOVE NORMAL TEMPERATURES ARE ONCE AGAIN EXPECTED BY MONDAY AND
TUESDAY. THE WARM TEMPERATURES AND INCREASING HUMIDITIES WILL
COMBINE TO PRODUCE HEAT INDICES NEAR 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH STORM REPORTS.

HTS

The radar

The Sterling radar (KLWX), 25 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 23, 12:30 AM EST to 12:45 AM EST
Where
Montgomery County, South Portion
Measured
60 kt (69 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.067, -77.217

Significant tree damage occurred in Takoma Park and Silver Spring. There were 15,000 power outages reported in the Four Corners area.

Thunderstorm Wind, Prince George'S

When
July 23, 12:55 AM EST to 1:00 AM EST
Where
Prince George'S County, College Park
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.983, -76.950

Trees were downed in College Park, Livingston, and Oxon Hill, with 4,700 reports of power outages.

Thunderstorm Wind, Prince George'S

When
July 23, 1:25 AM EST
Where
Prince George'S County, Landover
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.933, -76.917

Power lines were downed between Landover and Fort Washington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463858, 5463859, 5463860.